South Dakota, 2005

Hail and Damaging Winds in South Dakota, August 2 to 3, 2005

August 2 to 3, 2005 · NWS ABR · 5 events in 4 counties and zones

3 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 2, 2:40 PM CST, 8 hours 30 minutes earlier.

Area forecast discussion, Aug 2, 2:40 PM CST, 8 hours 30 minutes before
AREA FORECAST DISCUSSION...DELAYED
NATIONAL WEATHER SERVICE ABERDEEN SD
340 PM CDT TUE AUG 2 2005

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
MAIN CONCERN FOR THE SHORT TERM IS ON COLD FRONTAL PASSAGE LATE
TONIGHT INTO WEDNESDAY AND THE ASSOCIATED PRECIPITATION CHANCES.

UPPER RIDGE BEGINNING TO SHIFT EAST AS A LARGE UPPER TROUGH PUSHES
INTO SOUTH CENTRAL CANADA. AN ASSOCIATED AREA OF LOW PRESSURE HAS
DEVELOPED ALONG THE FRONT RANGE OF THE ROCKIES AND HAS CURRENTLY
STRETCHING FROM NORTH TO SOUTH ALONG THE WESTERN PORTIONS OF THE
NORTHERN PLAINS. A WEAK SHORTWAVE PUSHING THROUGH TONIGHT...WILL
HELP PROVIDE SOME LIFT FOR A CHANCE OF -TRW ACROSS THE REGION THIS
EVENING AND INTO THE OVERNIGHT HOURS. TEMPERATURES ALOFT WILL BEGIN
TO COOL ALLOWING FOR CONVECTION TO DEVELOP ACROSS THE NORTHERN TIER
COUNTIES OF SOUTH DAKOTA AND INTO WEST CENTRAL MINNESOTA. H7 TEMPS
REMAIN AROUND +13C THROUGH THE NIGHT...SO EXPECT THAT AREA TO REMAIN
CAPPED THROUGH TONIGHT. STRONG COLD FRONT ASSOCIATED WITH THE UPPER
TROUGH TO PUSH THROUGH THE STATE WEDNESDAY MORNING...WITH ANOTHER
ROUND OF THUNDERSTORMS EXPECTED. BEST CHANCE FOR SEVERE STORMS WILL
BE ALONG THE FRONT AND AHEAD OF IT...SO THAT WILL LIMIT MUCH OF THE
SEVERE AREA TO THE SOUTHEAST CWA AND INTO SOUTHEAST SOUTH DAKOTA.
OTHERWISE EXPECT AN AREA OF POST-FRONTAL SHOWERS TO DEVELOP DURING
LATE MORNING AND AFTERNOON ACROSS THE CWA...WITH STRONG UPPER
DIVERGENCE STILL PRESENT ALOFT BENEATH THE RIGHT-ENTRANCE REGION OF
THE JET STREAK. ALSO WITH THE COOLING ALOFT...SHOULD SEE RELATIVELY
STEEP LAPSE RATES. BY LATE AFTERNOON PRECIPITATION CHANCES SHOULD BE
WANING ACROSS THE CWA...WITH THE BEST CHANCE IN THE VICINITY OF THE
FRONT ACROSS SOUTHERN SOUTH DAKOTA. WILL THEN SEE A STRONG PUSH OF
DRIER AND COOLER AIR FOR WEDNESDAY NIGHT INTO THURSDAY AS CANADIAN
HIGH PRESSURE DROPS SOUTH. WITH HIGH PRESSURE IN CONTROL WILL HAVE
DRY CONDITIONS THURSDAY AND FRIDAY...WITH COOLER TEMPERATURES IN THE
70S TO MID 80S ACROSS THE CWA THURSDAY. SOMEWHAT OF A REBOUND IN
TEMPS FOR FRIDAY AS WAA OCCURS AHEAD OF THE NEXT SYSTEM...SENDING
MAX TEMPS BACK INTO THE 80S TO AROUND 90.

.LONG TERM...SATURDAY THROUGH TUESDAY
THE MDLS SHOW SOME DISAGREEMENTS THROUGH THE EXTENDED THAT WOULD
AFFECT PRECIP OCCURRENCE AND TIMING. OVERALL...THE UPPER FLOW SHOULD
BE FROM THE WNW WITH UPPER TROUGHING ACROSS C AND E CANADA WITH
UPPER RIDGING ACROSS THE SW US. THE GFS AND DGEX AGREE WELL EARLY ON
THAT A 50H TROUGH WILL MOVE ACROSS S CANADA AND THE UPPER MIDWEST
SAT AND SAT NIGHT WITH A WEAK SFC BOUNDARY PUSHING THROUGH. KEPT IT
DRY WITH THIS FIRST BOUNDARY. OTHERWISE...THE MDLS SHOW THE BIG
DISAGREEMENT WITH AN UPPER TROUGH DROPPING INTO THE PACIFIC NW AND
MOVING ACROSS S CANADA/THE UPPER MIDWEST MONDAY THROUGH TUESDAY
ALONG WITH A SFC COLD FRONT. THE DGEX WAS QUICKER THAN THE GFS WITH
THE TROUGH MOVING THROUGH. THE ECMWF HAD A MUCH STRONGER UPPER
TROUGH MOVING IN AND WAS THE SLOWEST. NEVERTHELESS...KEPT THE
FORECAST DRY WITH A 20 POP FOR MONDAY FOR THE CWA. THIS WILL LIKELY
CHANGE WITH HOPEFULLY BETTER AGREEMENT WITH THE MDLS.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...HEAT ADVISORY FOR CENTRAL...NORTH CENTRAL...AND NORTHEAST SOUTH
     DAKOTA THROUGH EARLY EVENING.
MN...HEAT ADVISORY FOR BIG STONE AND TRAVERSE COUNTIES THROUGH EARLY
     EVENING.
&&

ALBRECHT/MOHR
Hazardous weather outlook, Aug 2, 4:45 AM CST, 18 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
545 AM CDT TUE AUG 2 2005

SDZ003>005-009-015-031042-
CAMPBELL-CORSON-DEWEY-MCPHERSON-WALWORTH-
545 AM CDT TUE AUG 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTH CENTRAL SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE THIS MORNING WITH CLOUD TO
GROUND LIGHTNING BEING THE PRIMARY HAZARD. OTHERWISE...AN ISOLATED
SEVERE THUNDERSTORM MAY DEVELOP LATER THIS EVENING ALONG AND NORTH OF
A LINE FROM WHITE HORSE TO MOBRIDGE TO EUREKA WITH LARGE HAIL OR
POSSIBLY DAMAGING WIND GUSTS BEING THE PRIMARY WEATHER THREAT.

THERE IS A HEAT ADVISORY IN EFFECT TODAY FOR CAMPBELL...WALWORTH AND
MCPHERSON COUNTIES FROM 1 PM CDT TO 9 PM CDT DUE MAINLY TO THE HIGH
MOISTURE CONTENT OF THE AIR COMBINED WITH EXTREME WARMTH. HEAT INDEX
READINGS ARE EXPECTED TO EXCEED THE CENTURY MARK THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RAIN SHOWERS AND THUNDERSTORMS ARE EXPECTED ON WEDNESDAY IN
ASSOCIATION WITH A COLD FRONT PASSING THROUGH THE NORTHERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AFTER 7 PM CDT.

MNZ039-046-SDZ006>008-010-011-016>023-033>037-045-048-051-031042-
BIG STONE-BROWN-BUFFALO-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-
GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-MARSHALL-POTTER-ROBERTS-
SPINK-STANLEY-SULLY-TRAVERSE-
545 AM CDT TUE AUG 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND NORTHEAST
SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN
MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE THIS MORNING WITH CLOUD TO
GROUND LIGHTNING BEING THE PRIMARY HAZARD.

WITH THE EXCEPTION OF STANLEY AND JONES COUNTIES...THERE IS A HEAT
ADVISORY IN EFFECT TODAY FROM 1 PM CDT TO 9 PM CDT DUE MAINLY TO THE
HIGH MOISTURE CONTENT OF THE AIR COMBINED WITH EXTREME WARMTH. HEAT
INDEX READINGS ARE EXPECTED TO EXCEED THE CENTURY MARK THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RAIN SHOWERS AND THUNDERSTORMS ARE EXPECTED ON WEDNESDAY IN
ASSOCIATION WITH A COLD FRONT PASSING THROUGH THE NORTHERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY TODAY OR TONIGHT.

DORN

The radar

The Aberdeen radar (KABR), 50 km away, was scanning. The volume nearest the first event began at 05:09 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, McPherson

When
August 2, 11:10 PM CST
Where
McPherson County, 5 mi NE of Leola
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.767, -98.883

Hail, Day

When
August 3, 1:00 AM CST
Where
Day County, 5 mi E of Bristol
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.350, -97.667

Thunderstorm Wind, Marshall

When
August 3, 1:26 AM CST
Where
Marshall County, Langford
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.600, -97.833

Seventy mph winds downed several trees, many branches, along with some power lines in Langford.

Thunderstorm Wind, Roberts

When
August 3, 1:29 AM CST
Where
Roberts County, Sisseton
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.667, -97.050

Thunderstorm Wind, Day

When
August 3, 2:55 AM CST
Where
Day County, 7 mi S of Webster
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.233, -97.533

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2005Every state in 2005This day in weather historyWarnings in South Dakota, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472725, 5472726, 5472727, 5472728, 5472729.